Accidental sleeping tablet overdose causes death of Kildare woman

Kildare Coroner's Court report

Leader reporter

Reporter:

Leader reporter

Email:

editor@leinsterleader.ie

Accidental sleeping tablet overdose causes death of Kildare woman

Naas courthouse

A Kildare woman who died last year had a lethal level of a sleeping tablet, zopiclone, in her system, an inquest was told.

The woman’s son said he was last to talk to her before her death, on a date in November last year. Her partner had already gone to bed and the deceased woman went at 2am.

Her partner told the Kildare Coroner's Court last Monday that when he woke at 7.45am, he could not wake her.

The inquest was told by her son that the woman, who was in her late forties, seemed in good form and was looking forward to a big family celebration. Her son said that she had medical problems and took anti-depressants. Her medication included that for blood pressure.

Gardai told the inquest they did not believe there was any third party involved in the death. The inquest heard that the woman had the COPD condition and was quite heavy.

It also heard from the report of the medical examination that there was no alcohol involved.

The deceased woman’s body had traces of eight different drugs in her system. Six of these were in the accepted therapeutic range but one, zopiclone, was in what Coroner Dr Denis Cusack said was the “lethal”  range.

Replying to questions from the family, Dr Cusack said the dosage was “lethal… enough to kill.”

He said the zopiclone, alone, could have killed the woman.

He concluded there was no evidence she intended to take her own live and that death was accidental but tragic outcome of an overdose of zopiclone in conjunction with other medications.

Both Dr Cusack and the Gardai extended their sympathy to the family.